South Dakota, 2008

Hail in South Dakota, August 14, 2008

August 14, 2008 · NWS UNR · 2 events in 1 county or zone

Hail to quarter size fell over Tripp County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Hail to quarter size fell over Tripp County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 14, 9:24 AM CST, 4 hours 11 minutes earlier.

Area forecast discussion, Aug 14, 9:24 AM CST, 4 hours 11 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
924 AM MDT THU AUG 14 2008

.DISCUSSION...UPPER LEVEL LOW PRESSURE CENTERED OVER FAR
NORTHEASTERN MONTANA AND NORTHWESTERN NORTH DAKOTA. THIS LOW
CONTINUES ITS SOUTHWARD MOVEMENT THIS MORNING INITIATING SEVERAL
BANDS OF RAIN SHOWERS ACROSS MONTANA...NORTH...AND SOUTH DAKOTA.
THE LOW IS EXPECTED TO CONTINUE SOUTHWARD THROUGHOUT THE DAY
TODAY AND TONIGHT WITH COVERAGE OF SHOWERS INCREASING. POPS AND
WEATHER FORECAST LOOKS ON TRACK. DID UPDATE FORECAST TO INCREASE
WIND SPEEDS A BIT ACROSS THE AREA AS THE FRONT MOVES THROUGH TODAY
AND TO LOWER TEMPS A BIT OUT WEST WHERE COOLER AIR IS SETTLING IN
ALREADY.

&&

.PREV DISCUSSION... /ISSUED 300 AM MDT THU AUG 14 2008/

DISCUSSION...MAIN CONCERN IN THE SHORT TERM WILL BE THE TRACK OF AN
UPPER LEVEL LOW. WATER VAPOR IMAGERY SHOWS THIS UPPER LOW IN CANADA
JUST NORTH OF THE MONTANA/NORTH DAKOTA BORDER AND NOW BEGINNING TO
MOVE SOUTH INTO THE CONUS. THERE WAS ANOTHER STRONG SHORTWAVE NOW
MOVING EAST THROUGH CENTRAL NEBRASKA WHICH BROUGHT PRECIP TO THE
AREA YESTERDAY. MODELS CONTINUE TO BRING THE LOW SOUTH OVER THE NEXT
24 TO 36 HOURS...BUT THE LATEST RUNS ARE NOW SHOWING THE TRACK OF
THE LOW A LITTLE FARTHER WEST OVER CENTRAL WYOMING. THIS IS PARTLY
BECAUSE MODELS ARE AGREEING THAT THE NEBRASKA SHORTWAVE WILL ALSO
CLOSE OFF INTO SECOND UPPER LOW WHICH THUS KEEPS THE ORIGINAL LOW
FARTHER WEST. THIS DIFFERENCE IN THE TRACK STILL WONT CHANGE MUCH AS
FAR AS THE POP FORECAST ESPECIALLY SINCE THE TIMING REMAINS
CONSISTENT...BUT IT WILL REDUCE QPF AMOUNTS FOR THE EASTERN HALF
OF THE CWA.

SHOWERS THIS MORNING WILL INCREASE IN COVERAGE THROUGH THE DAY FROM
NORTH TO SOUTH AS THE LOW APPROACHES. A COLD FRONT WILL ALSO CROSS
THE AREA TODAY AND...ALONG WITH EXTENSIVE CLOUD COVER...WILL KEEP
TEMPS MUCH COLDER THAN AVERAGE WITH HIGHS BETWEEN 70 TO 80. THE LOW
WILL CROSS JUST WEST OF THE AREA LATE THIS AFTERNOON AND TONIGHT
WHICH IS WHEN THE HIGHEST POPS CAN BE EXPECTED. PRECIP WILL
GRADUALLY DECREASE IN COVERAGE FROM NORTH TO SOUTH THROUGH THE DAY
FRIDAY AS THE LOW MOVES INTO SOUTHERN WYOMING/NORTHERN COLORADO.
MODELS SHOW THE SECONDARY LOW GETTING ABSORBED INTO THE PRIMARY LOW
FRIDAY NIGHT AS IT SHIFTS WEST BACK THROUGH NEBRASKA. THIS WILL KEEP
CHANCE POPS ACROSS THE FAR SOUTHERN PORTIONS OF THE CWA THROUGH
SATURDAY EVENING AND ENDING OVERNIGHT.

EXTENDED...UPPER LEVEL RIDGE WILL BUILD BACK INTO THE NRN PLAINS FOR
SUNDAY INTO EARLY NEXT WEEK WITH UPPER LEVEL LOW SITUATED OVER THE
CNTRL PLAINS. THE RESULT WILL BE TEMPS WARMING BACK TO NEAR OR
SLIGHTLY ABOVE AVERAGE LEVELS. PCPN CHANCES WILL BE VERY LOW.

&&

AVIATION...SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE AREA
AS UPPER LOW MOVES THROUGH ERN MT TODAY AND INTO ERN WY BY
TONIGHT. SOME MVFR CONDITIONS IN HEAVIER PCPN...BUT MOSTLY VFR
CONDITIONS EXPECTED.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Aug 14, 4:00 AM CST, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
400 AM MDT THU AUG 14 2008

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-151300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
400 AM MDT (500 AM CDT) THU AUG 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL SYSTEM WILL MOVE THROUGH THE REGION TODAY AND
TONIGHT. THIS SYSTEM WILL BRING SHOWERS AND THUNDERSTORMS TO THE
AREA...INCREASING THROUGH THE DAY INTO THE EVENING. THESE STORMS
ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ON FRIDAY...AS THE UPPER LEVEL SYSTEM DEPARTS FROM THE AREA...SHOWERS
AND THUNDERSTORMS WILL GRADUALLY TAPER THROUGH THE DAY. THE BEST
CHANCES FOR PRECIPITATION WILL BE ACROSS PARTS OF NORTHEAST WYOMING
THROUGH THE SOUTHERN BLACK HILLS AND INTO SOUTH CENTRAL SOUTH DAKOTA.
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

ON SATURDAY...A SLOW MOVING UPPER LEVEL SYSTEM WILL BRING A CHANCE
OF SHOWERS AND THUNDERSTORMS FROM FAR SOUTHWEST TO SOUTH CENTRAL
SOUTH DAKOTA. THE PRECIPITATION WILL FINALLY TAPER OFF SATURDAY
NIGHT. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Local storm report, Aug 14, 8:14 AM CST, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
814 AM MDT THU AUG 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     HAIL             E COLOME                43.26N 99.71W
08/13/2008  E1.00 INCH       TRIPP              SD   TRAINED SPOTTER

1015 AM     HAIL             5 SE COLOME             43.21N 99.65W
08/13/2008  E0.75 INCH       TRIPP              SD   PUBLIC

&&

MHOLM
Local storm report, Aug 14, 9:55 AM CST, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
955 AM MDT THU AUG 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND GST     12 NW EDGEMONT          43.42N 104.00W
08/13/2008  E60.00 MPH       FALL RIVER         SD   PUBLIC

&&

WETENKAMP
Local storm report, Aug 14, 9:57 AM CST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
957 AM MDT THU AUG 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND GST     11 NW EDGEMONT          43.41N 103.98W
08/13/2008  E60 MPH          FALL RIVER         SD   PUBLIC

            60 MPH WINDS WITH DIME SIZE HAIL.

&&

WETENKAMP

The radar

The North Platte radar (KLNX), 136 km away, was scanning. The volume nearest the first event began at 19:34 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Tripp

When
August 14, 1:35 PM CST
Where
Tripp County, 4 mi NW of Millboro
Measured
1 in hail
Reported by
Public
Coordinates
43.111, -100.026

Hail, Tripp

When
August 14, 3:51 PM CST
Where
Tripp County, 4 mi S of Witten
Measured
0.75 in hail
Reported by
Public
Coordinates
43.372, -100.080

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2008Every state in 2008This day in weather historyWarnings in South Dakota, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123834, 123835.